Year of publication:
Journal title abbreviated:
CLIN PHARMACOL THER
Journal title long:
Clinical pharmacology and therapeutics : official publication of the American Therapeutic Society
Abstract:Cytochrome P450 3A4 (CYP3A4) is a major drug-metabolizing enzyme, which is widely investigated. So far no homozygous inactive variant has been described. We report on a 19-year-old kidney-transplanted patient suffering from Alport syndrome, who experienced unexpected high tacrolimus plasma trough levels during immunosuppressant therapy. Since non-adherence, liver failure or drug-interactions could be excluded we hypothesized a diminished metabolism of the drug caused by mutations in the main detoxification enzyme CYP3A4. Exome sequencing revealed a novel SNP (c.802C>T) resulting in a premature stop codon in CYP3A4 exon 5. Accordingly, no CYP3A4 protein could be detected in a kidney biopsy tissue and there was lack of expression in HepG2 cells, transiently transfected with the mutated CYP3A4. Additionally, the patient harboured inactive CYP3A5*3, resulting in loss of function of the entire CYP3A locus explaining the deteriorated tacrolimus clearance. This is to our knowledge the first case of a complete failure of CYP3A4 in humans.Clinical Pharmacology & Therapeutics (2013); Accepted article preview online 14 October 2013; doi:10.1038/clpt.2013.210.